Florida, 2017

Hail in Florida, March 23, 2017

March 23, 2017 · NWS MFL · 4 events in 3 counties and zones

A cold front moving across South Florida produced showers and thunderstorms across the area. With cold temperatures aloft and abundant moisture ahead of the cold front conditions were favorable for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front moving across South Florida produced showers and thunderstorms across the area. With cold temperatures aloft and abundant moisture ahead of the cold front conditions were favorable for thunderstorms. Some of these thunderstorms became severe producing gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 23, 2:25 PM EST, 57 minutes earlier.

Area forecast discussion, Mar 23, 2:25 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Miami FL
325 PM EDT Thu Mar 23 2017

.DISCUSSION...

NEAR TERM /THROUGH 6 AM FRIDAY MORNING/...

As of 325 PM EDT...Scattered showers and thunderstorms continue
across South Florida this afternoon, especially across portions of
the interior and lake region as a weakening frontal boundary
moves south across the region. The convective activity has also
been supported by a piece of shortwave energy rotating through the
flow across central Florida, evident in the water vapor satellite
imagery. The Storm Prediction Center continues to highlight all
of South Florida in a Marginal Risk for severe thunderstorms,
mainly for isolated hail and damaging winds.

A special 18z upper air release performed at KMFL supports the
ongoing strong/severe thunderstorm risk, which looks to continue
into the early evening hours. Remnants of an EML continue to yield
rather impressive mid-level lapse rates between 7-8 C/km and near
record cold 500 hPa temp around -14.5 C for this time of year.
With plenty of surface heating through the morning and early
afternoon hours, high temperatures topping out well into the 80s
for most areas, coupled with low-level moisture pooling ahead of
the boundary, CAPE values of 1500-2000 J/kg have been observed
across the region, supporting occasional strong to borderline
severe storms.

Remnant convergence along the dissipating front, coupled with the
dynamics associated with the shortwave energy moving through
central Florida will continue to support a rather active remainder
of the afternoon and early evening across much of the region.
While a severe thunderstorm with large hail and gusty winds cannot
be ruled out, much of the activity should remain sub-severe, but
still have the potential to produce small hail, brief gusty winds
45-55 mph, frequent lightning, and locally heavy rainfall that may
lead to some poor drainage flooding issues in urbanized and low-
lying areas.

For tonight, any lingering thunderstorm activity should rapidly
wane through the evening hours with the loss of daytime heating,
and as the aforementioned shortwave energy exits east. Still,
some scattered showers will linger overnight especially across
eastern areas as gusty east/northeasterly flow rapidly moves into
the region in the wake of the frontal boundary. Wind gusts
overnight may occasionally be 15-25 mph at times, especially for
eastern areas. Low temperatures will generally be in the 60s.

SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...

In the wake of the frontal boundary, which looks to eventually wash
out south of the region, strong high pressure will build to the
north, keeping a tight pressure gradient across the region between
the southern edge of the high and the exiting front. Brisk
east/northeast winds, especially along the east coast, will
continue through the day Friday along with lingering isolated to
widely scattered showers. Slightly drier air will work into the
region beginning Saturday, lowering the threat for rain although
an brief shower can still not be ruled out.

High temperatures will range from the upper 70s to near 80 along
the east coast, to lower and even some mid 80s in the interior and
Gulf Coast. Low temperatures will range from the upper 50s to
upper 60s.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...

The long term period will be characterized by an easterly flow
regime, with weak upper-level ridging aloft. An upper-level trough
digging through the lower Great Lakes early next week will help to
break down the upper-level ridging further, allowing the flow to
become more southerly. Generally fair weather can be expected
through the period, although a few showers streaming in off the
Atlantic will be possible from time to time mainly across eastern
areas.

With the easterly flow in place, temperatures will be above normal
for the long term period. Humidity, although not oppressive, will be
higher as well compared to recent days.

&&

.MARINE...
Small Craft Advisory conditions for much of the local waters
through tonight...

A frontal boundary, gradually weakening with time, will continue to
move south across the region through the rest of today, with marine
conditions rapidly deteriorating in its wake. This front will bring
scattered showers and thunderstorms to the local waters, especially
over the Atlantic and Lake Okeechobee. With the strongest storms,
locally erratic winds and small hail will be possible, with a low
chance of waterspouts as well.

Behind the frontal passage, expect east-northeast winds 20-25kts
over much of the local waters, including Biscayne Bay, through the
overnight hours with seas in excess of 7 feet over the offshore
Atlantic waters, highest in the Gulf Stream. Winds will also be
around 20 knots in the offshore Gulf waters, with seas 4-6 feet.

Winds and seas will begin to slowly diminish during the day Friday,
especially over the Gulf waters, but Small Craft Advisory conditions
are likely to continue for the Atlantic waters including Biscayne
Bay into Saturday morning. Hazardous marine conditions may linger
for the Atlantic waters into early Sunday as well, before better
boating conditions return for the second half of the weekend.

A Small Craft Advisory is in effect for the local Atlantic waters
including Biscayne Bay through Saturday morning, and the local Gulf
waters this evening through mid-Friday morning. Small craft should
exercise caution tonight in the Lake Okeechobee waters.

For more details on the marine forecast, see the Coastal Waters
Forecast.

&&

.BEACH FORECAST...
A High Risk of rip currents will continue for the Atlantic beaches
through at least Saturday morning with strong onshore flow. The
rip current risk for the Atlantic beaches will likely remain
elevated well into next week as well with continued onshore flow.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms this afternoon and evening
should help mitigate fire weather concerns in the short term, with
many areas seeing a light to soaking rain as a frontal boundary
moves across the region. In the wake of the frontal boundary,
drier air will filter into the region by the end of the weekend
and into early next week, with relative humidity levels
potentially reaching critical values across portions of the
interior and Gulf Coast.

&&

.AVIATION...
A cold front dropping southward across the region will continue to
generate unsettled weather over South Florida. Through 23/2200Z,
VCTS conds will affect mainly portions of the east coast TAF sites
and adjacent waters. Expect SCT/BKN025 and BKN050, then
decreasing cloud cover and convective activity by late evening
into overnight. Small hail and gusty/erratic winds will be
possible the storms as they move southward along the peninsula.
Behind the front, east northeast winds will increase to around
15-17 KT with occasional higher gusts. However, at KAPF, ENE
winds will be weaker, only around 12 KT. Breezy conditions should
continue through the night along the east coast TAF sites with
VCSH.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  69  78  68  81 /  40  20  10  10
Fort Lauderdale  69  78  70  80 /  50  30  20  20
Miami            68  79  69  81 /  40  40  20  20
Naples           62  82  62  82 /  20  10   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for FLZ168-172-173.

AM...Small Craft Advisory until 8 AM EDT Saturday for AMZ630-650-651-
     670-671.

GM...Small Craft Advisory from 8 PM this evening to 11 AM EDT Friday
     for GMZ656-657-676.

&&

DISCUSSION...92/IRL
MARINE...92/IRL
AVIATION...27/JT
BEACH FORECAST...92/IRL
FIRE WEATHER...92/IRL
Hazardous weather outlook, Mar 23, 3:14 PM EST, 8 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
414 PM EDT Thu Mar 23 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
241200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
414 PM EDT Thu Mar 23 2017

...STRONG TO SEVERE STORMS POSSIBLE INTO THIS EVENING...
...HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES...
...HAZARDOUS MARINE CONDITIONS FOR MUCH OF THE LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS EVENING INTO TONIGHT

Rip currents: There is a High Risk of Rip Currents for the Atlantic
beaches through tonight.

Thunderstorms: Strong to severe thunderstorms are possible into the
early evening hours across South Florida. The primary threats will be
hail, damaging winds, frequent lightning, and locally heavy rainfall.

Wind: East northeast winds of 20-25 knots will be possible across the
offshore Gulf and Atlantic waters, including Biscayne Bay this
evening into tonight. Any thunderstorms that develop today could
produce strong wind gusts of 45 to 55 mph.

Hail: The strongest thunderstorms today could produce hail up to the
size of a quarter.

Waves: Hazardous marine conditions are possible across the local waters
beginning today as seas build to 7 to 14 feet in the Atlantic ahead
of an approaching frontal boundary.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A High Risk of rip currents is expected for the Atlantic beaches
through the weekend.

Hazardous marine conditions are expected to persist into the weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Mar 23, 1:49 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
249 PM EDT THU MAR 23 2017

FLZ063-066-067-231930-
Hendry FL-Inland Palm Beach County FL-Glades FL-
249 PM EDT THU MAR 23 2017

...Significant Weather Advisory for the development of funnel clouds
and up to nickel sized hail for northeastern Hendry and southwestern
Glades Counties Until 330 PM EDT...

* At 247 PM EDT...Doppler radar was tracking a strong thunderstorm
  with rotation, Capable of producing a funnel cloud near Lakeport,
  moving south at 10 mph.

* In addition, up to nickel sized hail is possible. Seek shelter in a
  safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Clewiston, Labelle, Moore Haven, Lakeport, Montura, Palmdale, Lake
  Harbor, Port La Belle, Devils Garden, Ortona, Harlem and Lake
  Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2702 8132 2699 8105 2689 8109 2671 8081
      2645 8092 2673 8149
TIME...MOT...LOC 1847Z 001DEG 9KT 2692 8116

AR
Special weather statement, Mar 23, 2:27 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
327 PM EDT THU MAR 23 2017

FLZ063-066-067-070-232030-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
Glades FL-
327 PM EDT THU MAR 23 2017

...Significant Weather Advisory for 45 to 55 mph winds and the
development of funnel clouds for north central Collier...Hendry and
southwestern Palm Beach Counties Until 430 PM EDT...

* At 325 PM EDT...Doppler radar was tracking a Line of strong
  thunderstorms with rotation, Capable of producing a funnel cloud
  along a line extending from near Belle Glade to Port La Belle...and
  moving south at 25 mph.

* In addition, gusty winds from 45 TO 55 mph are possible. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Up to nickel sized hail is also possible.
  Seek shelter in a safe building until these storms pass.

* LOCATIONS IMPACTED INCLUDE...
  Belle Glade, Clewiston, South Bay, Labelle, Lake Harbor, Montura,
  Immokalee, Okeelanta, Felda, Rotenberger Wildlife Refuge, Belle
  Glade Camp, Holey Land Wildlife Refuge, Port La Belle, Devils
  Garden, Bunker Hill, Keri, Harlem and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2676 8156 2677 8110 2673 8082 2676 8051
      2635 8059 2636 8155 2650 8156
TIME...MOT...LOC 1925Z 001DEG 23KT 2674 8072 2676 8138

AR
Local storm report, Mar 23, 2:36 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             LA BELLE                26.76N  81.44W
03/23/2017  E0.25 INCH       HENDRY             FL   TRAINED SPOTTER

            PEA SIZE HAIL IN LA BELLE

&&

EVENT NUMBER MFL1700100

FISHER
Local storm report, Mar 23, 2:38 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             LA BELLE                26.76N  81.44W
03/23/2017  E0.75 INCH       HENDRY             FL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL COVERING THE GROUND

&&

EVENT NUMBER MFL1700101

FISHER
Special weather statement, Mar 23, 3:01 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
401 PM EDT THU MAR 23 2017

FLZ069-070-075-232045-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
401 PM EDT THU MAR 23 2017

...Significant Weather Advisory for 45 to 55 mph winds and up to
nickel sized hail for southern Collier and northwestern Mainland
Monroe Counties Until 445 PM EDT...

* At 359 PM EDT...Doppler radar was tracking a strong line of
  thunderstorms from Copeland to Marco Island, moving south at 25
  mph.

* The primary impacts will be up to nickel sized hail and gusty winds
  of 45 TO 55 mph. These winds can down small tree limbs and
  branches, and blow around unsecured small objects. Seek shelter in
  a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Marco Island, Chokoloskee, Everglades City, Plantation Island,
  Carnestown, Marco Island Airport, Belle Meade, Copeland, Big
  Cypress National Preserve, Royal Palm Hammock, Rookery Bay Aquatic
  Preserve, Fakahatchee Strand State Preserve, Port Of The Island,
  Goodland, Fiddlers Creek, Key Marco, Cape Romano Aquatic Preserve,
  Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2605 8176 2605 8096 2578 8105 2577 8126
      2590 8173
TIME...MOT...LOC 1959Z 001DEG 23KT 2595 8125

AR

The radar

The Miami radar (KAMX), 101 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hendry

When
March 23, 3:22 PM EST
Where
Hendry County, 27.68 mi SE of Keri
Measured
1 in hail
Reported by
Public
Coordinates
26.320, -81.050

A member of the public called to report quarter size hail on West Boundary Road. There were multiple reports of penny to dime size hail also reported in the area.

Hail, Hendry

When
March 23, 3:25 PM EST
Where
Hendry County, 27.81 mi S of Clewiston Airglades
Measured
0.75 in hail
Reported by
Public
Coordinates
26.330, -81.000

Penny size hail off SR 833.

Hail, Palm Beach

When
March 23, 4:23 PM EST
Where
Palm Beach County, Mangonia Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.750, -80.070

A trained spotter called to report nickel size hail at US 1 just north of 45th Street and just east of St. Mary Hospital in West Palm Beach.

Hail, Collier

When
March 23, 4:40 PM EST
Where
Collier County, 2.07 mi S of Marco
Measured
0.88 in hail
Reported by
Public
Coordinates
25.940, -81.730

Nickel size hail reported in Marco Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683033, 690614, 690615, 690616.